Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 15, NWS Bismarck, ND

March 11, 202210 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 11, 2022, 1:01 PM MST for 10 counties in North Dakota. It took effect at Mar 12, 2022, 9:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2022, 1:01 PM MST (20:01 UTC)
In effect from
Mar 12, 2022, 9:00 AM MST
Expired
Mar 12, 2022, 5:00 PM MST
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 167 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS73 KBIS 112001
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
201 PM CST Fri Mar 11 2022

NDZ017-018-031>033-040>045-120415-
/O.NEW.KBIS.WI.Y.0015.220312T1600Z-220313T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
Including the cities of Watford City, Carson, Elgin, Fort Yates,
Halliday, Solen, Bowman, Hettinger, Medora, Marmarth, New
Leipzig, Killdeer, Mott, Dickinson, Selfridge, Beach, and New
England
201 PM CST Fri Mar 11 2022 /101 PM MST Fri Mar 11 2022/

...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 6 PM CST /5 
PM MST/ SATURDAY...

* WHAT...West winds up to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of western and south central North Dakota.

* WHEN...From 10 AM CST /9 AM MST/ to 6 PM CST /5 PM MST/ Saturday.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
5 follow-up statements
236 
WWUS73 KBIS 120253
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
853 PM CST Fri Mar 11 2022

NDZ017-018-031>033-040>045-121100-
/O.CON.KBIS.WI.Y.0015.220312T1600Z-220313T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
Including the cities of Watford City, Carson, Elgin, Fort Yates,
Halliday, Solen, Bowman, Hettinger, Medora, Marmarth, New
Leipzig, Killdeer, Mott, Dickinson, Selfridge, Beach, and New
England
853 PM CST Fri Mar 11 2022 /753 PM MST Fri Mar 11 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ TO 6 PM 
CST /5 PM MST/ SATURDAY...

* WHAT...West winds up to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of western and south central North Dakota.

* WHEN...From 10 AM CST /9 AM MST/ to 6 PM CST /5 PM MST/ Saturday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
221 
WWUS73 KBIS 120832
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
232 AM CST Sat Mar 12 2022

NDZ017-018-031>033-040>045-121645-
/O.CON.KBIS.WI.Y.0015.220312T1600Z-220313T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
Including the cities of Watford City, Carson, Elgin, Fort Yates,
Halliday, Solen, Bowman, Hettinger, Medora, Marmarth, New
Leipzig, Killdeer, Mott, Dickinson, Selfridge, Beach, and New
England
232 AM CST Sat Mar 12 2022 /132 AM MST Sat Mar 12 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS 
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...West winds up to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of western and south central North Dakota.

* WHEN...From 10 AM CST /9 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
970 
WWUS73 KBIS 121540
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
940 AM CST Sat Mar 12 2022

NDZ017-018-031>033-040>045-130000-
/O.CON.KBIS.WI.Y.0015.220312T1600Z-220313T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
Including the cities of Watford City, Carson, Elgin, Fort Yates,
Halliday, Solen, Bowman, Hettinger, Medora, Marmarth, New
Leipzig, Killdeer, Mott, Dickinson, Selfridge, Beach, and New
England
940 AM CST Sat Mar 12 2022 /840 AM MST Sat Mar 12 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST/5 PM MST/ THIS 
EVENING...

* WHAT...West winds up to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of western and south central North Dakota.

* WHEN...Until 6 PM CST/5 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Anglin
956 
WWUS73 KBIS 122029
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
229 PM CST Sat Mar 12 2022

NDZ017-018-031>033-040>045-130000-
/O.CON.KBIS.WI.Y.0015.000000T0000Z-220313T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
Including the cities of Watford City, Carson, Elgin, Fort Yates,
Halliday, Solen, Bowman, Hettinger, Medora, Marmarth, New
Leipzig, Killdeer, Mott, Dickinson, Selfridge, Beach, and New
England
229 PM CST Sat Mar 12 2022 /129 PM MST Sat Mar 12 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST/5 PM MST/ THIS 
EVENING...

* WHAT...West winds up to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of western and south central North Dakota.

* WHEN...Until 6 PM CST/5 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Anglin
011 
WWUS73 KBIS 130003
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
603 PM CST Sat Mar 12 2022

NDZ017-018-031>033-040>045-130115-
/O.EXP.KBIS.WI.Y.0015.000000T0000Z-220313T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
Including the cities of Watford City, Carson, Elgin, Fort Yates,
Halliday, Solen, Bowman, Hettinger, Medora, Marmarth, New
Leipzig, Killdeer, Mott, Dickinson, Selfridge, Beach, and New
England
603 PM CST Sat Mar 12 2022 /503 PM MST Sat Mar 12 2022/

...WIND ADVISORY HAS EXPIRED...

Northwest winds will continue to diminish through the early evening. 
Therefore the wind advisory has been allowed to expire.

$$

Hamilton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 11, 11:26 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 11, 11:26 AM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1226 PM CST Fri Mar 11 2022

.UPDATE...
Issued at 1215 PM CST Fri Mar 11 2022

Temperatures have improved across much of Western and south
Central North Dakota. Therefore, the Wind Chill Advisory has been
allowed to expire. Winds are forecast to diminish as surface high
pressure builds over the region. This will improve wind chills for
the far western portions of the state this afternoon.

UPDATE Issued at 851 AM CST Fri Mar 11 2022

Wind Chills remain very cold across much of the state and are
expected to persist through the morning. No changes have been
made to the current forecast package.

UPDATE Issued at 524 AM CST Fri Mar 11 2022

Most observations across the forecast area have met Wind Chill
Advisory criteria, and those that have not are within a couple
degrees. Therefore, present Wind Chill headlines look good.
Despite gusty winds continuing in the eastern forecast area,
observations continue to show relatively good visibility with only
a couple observation sites reporting under 10 miles.

&&

.SHORT TERM...(Today and tonight)
Issued at 358 AM CST Fri Mar 11 2022

With improved visibilities and decreasing winds, have allowed the
Winter Weather Advisory to expire. Patchy blowing snow remains
possible through the afternoon, mainly for the eastern forecast
area. As for the Wind Chill Advisory, while there will be a few
hours of improvement today for all locations, extended it through
tonight for portions of the eastern forecast area where criteria
is expected to be met again tonight. This mainly includes counties
east of those along the Missouri River.

Presently, surface high pressure sits over southwestern
Saskatchewan, while surface low pressure resides over southwestern
Ontario. A fairly well amplified ridge is positioned just off the
west coast. The pressure gradient will loosen, resulting in
decreasing winds, through the day as low pressure moves east and
the high works southeast into the state. Initially, this will
allow temperatures to drop rather rapidly again tonight in the
eastern forecast area. However, the west CONUS ridge will somewhat
deamplify and approach from the west with the eastern periphery
beginning to affect the area this evening into tonight. As a
result, fairly strong WAA will be present aloft, while an
encroaching warm frontal boundary at the surface will turn the
temperature tide. This will limit how cold the western forecast
area becomes tonight and result in warming across the entire
forecast area before sunrise Saturday morning. As a result, the
aforementioned Wind Chill Advisory for tonight only goes until 7
am CST Saturday morning.

There are some hints that light snow could briefly accompany this
warm frontal passage. Overall, ensembles are not very bullish and
the best case for it seems to come from the NAM. Therefore,
refrained from adding any mentions at this time.

.LONG TERM...(Saturday through Thursday)
Issued at 358 AM CST Fri Mar 11 2022

The main theme of the extended period is a warming trend. Initially,
above average temperatures will primarily affect mostly snowless
areas along and south/west of the Missouri River.  However, by mid
next week, indications are that above average temperatures will be
in place across the entire forecast area.  Although, warming will be
inhibited in most of the eastern forecast area where a staunch
snowpack remains in place.

Besides snowpack, downsloping winds Saturday will aid in a sharp
temperature gradient where the southwest sees highs in the upper 40s
to low 50s, while eastern and northern area remain in the 30s.
Furthermore, very gusty winds in the southwest could lead to further
wind headlines.

A trough passing through the area Sunday afternoon through Monday
looks to potentially create a relatively narrow west to east band
of 1 to 2 inches of snowfall. This has trended southward over the
past 24 hours as previous model guidance hinted the heaviest snow
was more likely to be along the US/canadian border. In any case,
the southern edge of the precip shield will likely start as rain
before becoming all snow Sunday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CST Fri Mar 11 2022

VFR conditions are forecast to continue through the period however
there is some low CU forming across Southern ND. There is a
possibility for temporary MVFR conditions for KJMS, KBIS, and KDIK
due to the aforementioned CU until sunset. AMDs will be made if
confidence increases for MVFR conditions. Gusty winds out of the
northwest are forecast to veer west to southwest by 00Z. Winds
will pick across the region late tomorrow morning resulting in
gusty conditions across much of the state.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 7 AM CST Saturday for NDZ003>005-
011>013-022-023-025-036-037-047-048-050-051.

Wind Chill Advisory until 2 PM CST this afternoon for NDZ001-002.

&&

UPDATE...Johnson
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...Johnson
Hazardous weather outlook, Mar 11, 11:05 AM MST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1205 PM CST Fri Mar 11 2022

NDZ001>005-011>013-022-023-025-036-037-047-048-050-051-121815-
Divide-Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-
Sheridan-Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-
Dickey-
1205 PM CST Fri Mar 11 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Advisory is in effect through tomorrow morning. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ009-010-017>021-031>035-040>046-121815-
Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
1205 PM CST Fri Mar 11 2022 /1105 AM MST Fri Mar 11 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 5:38 PM MSTWinter Weather AdvisoryBISBottineau, Burke, Divide, Foster, McHenry, Mountrail and 5 more9 hr

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.